South Carolina, 2020Damaging Wind in South Carolina, August 29, 2020
August 29, 2020 · NWS CHS · 1 event in 1 county or zone
Mid level energy associated with the remnants of Laura along with a pre-frontal trough led to the development of a strong thunderstorm shifting across the Charleston Harbor and into the Shem Creek area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid level energy associated with the remnants of Laura along with a pre-frontal trough led to the development of a strong thunderstorm shifting across the Charleston Harbor and into the Shem Creek area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 29, 5:42 PM EST, 3 minutes earlier.
Area forecast discussion, Aug 29, 5:42 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
642 PM EDT Sat Aug 29 2020
.SYNOPSIS...
A cold front will briefly move into portions of southern South
Carolina Sunday before retreating back to the north Sunday
night. Weak high pressure will then prevail for much of next
week. A cold front could approach the region next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
No significant changes with the latest update. Radar indicates
mostly isolated coverage of showers and thunderstorms, mainly
near the GA coast. Think the best rain chances will come over
the next few hours for most locales, especially near the coast,
then ending for most places except possibly lingering near the
GA coast even through around daybreak closer to a mid-level low.
Looks like our chances of any strong to severe storms is ending
rather quickly due to minimal convergence with a pinned sea
breeze. Temperatures should remain mild and above normal
overnight, generally upper 70s most places. KSAV may even stay
warm enough to tie the warmest low temperature on record for
today (see CLIMATE section below).
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: A backdoor cold front will briefly drop south of the Santee
River and into the Charleston Tri-County area during the afternoon
as weak shortwave energy moves out of the far western Florida
Panhandle and into western Georgia--staying well west of the local
forecast area. There are some mixed signals on exactly how much
convection will impact the region tomorrow. There could be two areas
to watch; one across the Charleston Tri-County area in the vicinity
of the backdoor front and the second south of I-16 where guidance
shows a region of 310K isentropic assent and modest H8 theta-e
advection propagating in from the south late in the afternoon. The
lack of a strong sea breeze circulation coupled with no real
discernible shortwave energy passing through aloft suggest any
convection will be mostly air mass in nature versus being
kinematically forced with shortwave energy remaining displaced well
to the west. Model K-indices appear highest in the vicinity of the
backdoor front, but modified soundings are not overly unstable with
MLCAPE only peaking around 1500-1800 J/kg. While this is certainly
enough to support some pockets of moist, deep convection, the
thermodynamic environment is not overly favorable for widespread
shower/tstms development. Pops have been trended lower from the
previous forecast based on the latest model trends, showing max
values in the 40-50% range. Convection will wane during the early
evening hours with isolated to perhaps scattered showers/tstms
redeveloping over the Atlantic overnight. Highs look to peak in the
lower 90s away from the beaches with heat indices 102-106, highest
near the coast. Lows will range from the lower 70s inland to around
80 at the beaches and Downtown Charleston.
Monday: The remnants of the backdoor front will north of the region
Monday as a broadly cyclonic flow prevails aloft. Total moisture
values look to nudge higher by Monday afternoon with higher overall
instability values progged. This coupled with a number of vorticity
impulses passing through the cyclonic flow aloft will yield a fairly
unsettled with numerous showers/tstms, mainly during the
afternoon/evening hours. Pops of 60-70% will be highlighted with the
highest pops confined along/west of the I-95 corridor. Evening
convection will tend to shift offshore with one fairly robust
vorticity maximum, but a risk for convection should linger over the
Atlantic for much of the night. Highs will peak around 90 for many
areas prior to the onset of convection with lows ranging from the
lower 70s inland to around 80 at the beaches and Downtown
Charleston.
Tuesday: The subtropical ridge to the south will build north
resulting a steady increase in mid-level heights. The pattern will
return to a more typical summer convective regime with scattered
showers/tstms during the afternoon with the greatest coverage
occurring near/head of the resultant sea breeze circulation. Highs
will peak in the lower 90s with a few mid 90s possible well inland
and cooler conditions at the beaches. Heat indices will peak
103-106.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A more typical summertime pattern will be in place mid week
with a broad mid-lvl ridge of high pressure in place. Few to
scattered afternoon/evening showers and thunderstorms will be
possible each day through Thursday. A more unsettled pattern is
then anticipated next weekend as a large trough of low pressure
shifts across the Midwest with a cold front approaching the area
from the northwest Saturday. The front could stall before
reaching the local area, but deep moisture advection within a
southerly flow between the main ridge across the western
Atlantic and the trough well inland should provide plenty of
moisture/instability across the region for at least scattered
afternoon showers/thunderstorms Friday and potentially scattered
to numerous showers/thunderstorms on Saturday. Overall, high
temps will remain a few degrees above normal, perhaps peaking in
the low/mid 90s (warmest across Southeast Georgia). Greater
precip coverage could limit high temps to the upper 80s/lower
90s during the weekend. Overnight lows should range in the
low/mid 70s with upper 70s closer to the coast each night.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Mainly VFR through 00Z/31. Low risk of impacts from
showers/thunderstorms this evening, then a moderate risk Sunday
afternoon. There is also a moderate risk for restrictions due
to low clouds late tonight into Sunday morning.
Extended Aviation Outlook: Periods of flight restrictions are
possible Sunday afternoon through Monday at both terminals,
mainly due to showers/thunderstorms. Brief flight restrictions
are then possible heading into the middle of next week with
afternoon/evening showers thunderstorms.
&&
.MARINE...
Tonight: Elevated winds and seas will persist through this evening,
supporting Small Craft Advisories across all waters. The pressure
gradient will ease overnight with headlines gradually coming down.
By daybreak, west winds will settle closer to 10-15 kt.
Sunday through Thursday: Conditions are expected to remain well
below Small Craft Advisory thresholds for the upcoming week. Winds
will remain 15 kt or less with seas 4 ft or less. A brief wind surge
late Monday afternoon into Monday evening could support a few gusts
near 20 kt with seas briefly building to 4-5 ft over the Georgia
offshore waters, so this will have to be watched in case conditions
trend a bit higher.
&&
.CLIMATE...
Record high min temperatures for Aug 29...
KSAV: 79/1878
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ330.
Small Craft Advisory until 2 AM EDT Sunday for AMZ350-352-354.
Small Craft Advisory until 5 AM EDT Sunday for AMZ374.
&&
NEAR TERM...RJB
SHORT TERM...
LONG TERM...DPB
AVIATION...RJB
MARINE...ETM
CLIMATE...Hazardous weather outlook, Aug 29, 5:24 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
624 PM EDT Sat Aug 29 2020
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-301000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
624 PM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Thunderstorm Wind, Charleston
- When
- August 29, 5:45 PM EST to 5:46 PM EST
- Where
- Charleston County, 0.6 mi SSW of Scanlonville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.792, -79.883
A concentrated area of wind damage occurred along the seafood supplier docks on Shem Creek. Several nets and coolers were blown off a shrimp trawler into the creek. A large piece of metal also fell and punched a hole in the bow of another shrimp trawler above the water line. Two recreational boats broke free from their moorings and drifted into a shrimp trawler, resulting in minor damage. A mobile lavatory was also blown a considerable distance off the dock.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, August 29 to 31, 20201 death · 11 events
- Rip Current in Alabama, August 29, 20201 death · 1 event
- Tornadoes and Hail in New York, August 29, 20201 injured · $130,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Texas, August 29 to 30, 2020$681,000 · 78 kt wind · 8 events
- Damaging Winds in Missouri, August 29, 2020$365,000 · 61 kt wind · 21 events
- Flooding and Hail in Texas, August 29, 2020$165,000 · 2 in hail · 29 events
- Damaging Winds in Kansas, August 29, 2020$250,000 · 61 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 30, 2020$153,000 · 56 kt wind · 11 events
- Flash Flooding and Hail in Arkansas, August 29 to 31, 2020$50,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in New Mexico, August 29, 2020$62,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29, 2020$50,000 · 62 kt wind · 4 events
- Damaging Winds in New York, August 29, 2020$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915116.